Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 2022, 6:55 PM CDT for Reeves County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2022, 6:55 PM CDT (23:55 UTC)
- Expired
- Aug 28, 2022, 9:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670
WGUS54 KMAF 282355
FFWMAF
TXC389-290200-
/O.NEW.KMAF.FF.W.0059.220828T2355Z-220829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
655 PM CDT Sun Aug 28 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
West Central Reeves County in southwestern Texas...
* Until 900 PM CDT.
* At 655 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of West Central Reeves County
This includes the following highways...
Interstate 20 between mile markers 24 and 36.
This includes the following streams and drainages...
Cottonwood Creek, China Draw and Salt Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3149 10391 3149 10379 3139 10355 3131 10374
3139 10393
FLASH FLOOD...RADAR INDICATED
$$
Devin Chehak1 follow-up statement
431
WGUS74 KMAF 290112
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
812 PM CDT Sun Aug 28 2022
TXC389-290200-
/O.CON.KMAF.FF.W.0059.000000T0000Z-220829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Reeves TX-
812 PM CDT Sun Aug 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WEST CENTRAL REEVES COUNTY...
At 812 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of West Central Reeves County
This includes the following highways...
Interstate 20 between mile markers 24 and 36.
This includes the following streams and drainages...
Cottonwood Creek, China Draw and Salt Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3149 10391 3149 10379 3139 10355 3131 10374
3139 10393
FLASH FLOOD...RADAR INDICATED
$$
Devin ChehakWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:42 PM CDT, 13 minutes earlier.
Area forecast discussion, Aug 28, 6:42 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 642 PM CDT Sun Aug 28 2022 ...New AVIATION... .SHORT TERM... (This afternoon through Monday night) Issued at 223 PM CDT Sun Aug 28 2022 ...Big Changes on the way for West Texas and Southeast New Mexico... WV imagery shows fairly zonal flow aloft over West Texas and Southeast New Mexico this afternoon, with an upper ridge over old Mexico. Area radars show convection already developing over the Davis Mountains, where mesoanalysis shows mucapes of 3000 J/kg or so, and no cap. Highs will top out in the 90s most locations this afternoon, w/ensembles suggesting that today may be the warmest day the rest of the year. Convection will keep developing this afternoon, from the Davis Mountains northeast as models bring a shortwave through the top of the ridge, w/best chances extending through the northwest Permian Basin. A 30kt LLJ is forecast to develop after sundown, and this, along w/ample cloud cover, will keep overnight lows well above normal. This LLJ will advect plentiful Gulf moisture into the area, w/70F dewpoints as far NW as KMAF by late Monday morning. Monday, the upper ridge is forecast to develop north into the southwest CONUS, putting West Texas and Southeast New Mexico under northeast flow aloft. Dewpoints will mix out a little during the day, but not much. Models bring a shortwave down the eastern periphery of the ridge, to Southeast New Mexico by 00Z Tuesday. This will send thicknesses down, shaving a couple of degrees off today's highs. CAMs develop convection first in the Davis Mountains, but also north over the South Plains as the shortwave and a cold front approach the CWA. Monday night, return flow surges ahead of the cold front, w/PWATs increasing to up to 2 std devs above normal in the Permian Basin. The NAM increases PWAT at KMAF to 1.8" by 06Z, which is off the climatological charts. NBM ramps up POPs significantly, but considering the shortwave and cold front, this does not seem unreasonable. This will set the stage for Tuesday, which looks to be the main event, the details of which are below. Lows will come down a few degrees Tuesday night, but will nevertheless remain above normal. && .LONG TERM... (Tuesday through Saturday) Issued at 223 PM CDT Sun Aug 28 2022 The beginning of the period starts with a setup we have been desperately looking for since August of last year. Guidance is in agreement on the s/w pinching off the longwave trough sweeping through the plains, cutting south over NM and establishing its presence as an inverted trough centered over E NM and W TX. The result is a prevailing NE flow with formidable moisture advection allowing for a deep layer moisture signature as noted by 12z GFS soundings across all zones, especially the Stockton/Marfa Plateau's and Permian Basin. Areal PWAT indices are forecast off the climatological scale meaning we are starring at a formidable rain event in our neck of the woods. With a strong agreement in the environment and evolution of the 700-500mb pattern, have brought PoPs up considerably with NBM agreement. Local QPF max over the Hwy 90 corridor is consistent with the current setup with 2-4" of rain not out of the question for those in that vicinity. Elsewhere, a widespread 1-3" of rainfall is increasingly likely given the environment and likely efficient rainfall processes within the rich moisture field. Scattered thunderstorms will be embedded within the overall rainfall axis as forecast soundings indicate enough instability within the mid- levels to produce some thunder. Highest rainfall chances will occur on Tue/Wed with a slow scaling back on Thu/Fri, although storm chances will continue to be >20% for a bulk of the forecast area. Temperature wise will trend below normal with widespread 70s and 80s likely the entire long term period. Given the high probability of cloud cover and precipitation, it would not take much for the current forecast to adjust down a bit further for portions of the Permian Basin and SE NM, so will monitor the trends to see if we need to adjust down further. Low temperatures will remain mild, albeit cooler than what we've had in previous weeks. Considering RHs around 65-70F, it will be tough to dip too far below normal, but it'll feel nice having some moisture for a change! && .AVIATION... (00Z TAFS) Issued at 636 PM CDT Sun Aug 28 2022 Scattered thunderstorms continue this evening across the region, with impacts most likely seen at MAF/INK as well as a chance at HOB/PEQ. Gusty, erratic winds along with patchy blowing dust will be possible near storms before activity diminishes in the next few hours. Rain/dust may brief bring MAF/INK to MVFR conditions, otherwise, all sites will remain VFR throughout the forecast period. Winds will all return to southerly overnight at all terminals, remaining mostly light. South to southeast winds will continue tomorrow afternoon with scattered storms expected across the region once again. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 95 71 83 / 20 30 60 80 Carlsbad 70 95 68 81 / 20 50 60 70 Dryden 74 94 74 84 / 20 20 40 80 Fort Stockton 73 94 70 80 / 20 40 50 80 Guadalupe Pass 68 86 63 74 / 30 50 50 70 Hobbs 70 93 68 79 / 30 50 70 80 Marfa 63 86 63 75 / 40 70 60 80 Midland Intl Airport 74 93 70 81 / 30 30 60 80 Odessa 74 93 71 80 / 40 30 60 80 Wink 74 94 70 82 / 30 40 60 80 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....87 AVIATION...16
Hazardous weather outlook, Aug 28, 1:58 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Sun Aug 28 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CDT Sun Aug 28 2022 /1258 PM MDT Sun Aug 28 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible, mainly from the Presidio Valley through the Davis Mountains to the northwest Permian Basin. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday through Friday. Widespread rainfall will occur on Tuesday and Wednesday with a heightened chance of flash flooding due to persistent rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 28, 4:52 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Sun Aug 28 2022
TXZ279-282-282230-
Central Brewster County TX-Lower Brewster County TX-
452 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southwestern
Brewster County through 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Castolon, or 19 miles east of Lajitas, moving southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Castolon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2906 10343 2907 10345 2907 10347 2908 10347
2912 10351 2912 10352 2914 10353 2916 10357
2922 10358 2922 10339 2910 10322 2904 10343
TIME...MOT...LOC 2152Z 319DEG 6KT 2915 10347
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91Local storm report, Aug 28, 5:20 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 1 WNW CASTOLON 29.15N 103.53W
08/28/2022 M58 MPH BREWSTER TX MESONET
MESONET STATION 123 1NW CASTOLON, BBNP BIG
BEND NP/BREWSTER.
&&
DACSpecial weather statement, Aug 28, 5:51 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
551 PM CDT Sun Aug 28 2022
TXZ045-046-050-051-282330-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
551 PM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of eastern Andrews,
southeastern Gaines, northern Martin and southwestern Dawson Counties
through 630 PM CDT...
At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southwest of Lamesa to near Andrews.
Movement was southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andrews, Tarzan, Florey and Andrews County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3235 10178 3209 10252 3246 10269 3262 10221
TIME...MOT...LOC 2251Z 319DEG 13KT 3250 10216 3229 10259
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 28, 6:11 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
611 PM CDT Sun Aug 28 2022
NMZ034-TXZ050-060-061-290000-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
611 PM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of southeastern Lea,
northwestern Ector, south central Andrews and Winkler Counties
through 700 PM CDT/600 PM MDT/...
At 611 PM CDT/511 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of Goldsmith
to 10 miles northeast of Kermit. Movement was south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kermit, Wink, Goldsmith, Notrees and Winkler County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3203 10245 3168 10322 3199 10327 3230 10261
TIME...MOT...LOC 2311Z 348DEG 14KT 3217 10270 3199 10301
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 28, 6:18 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 PM CDT Sun Aug 28 2022
TXZ069-070-290000-
Reagan TX-Upton TX-
618 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southwestern Reagan
and southern Upton Counties through 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Rankin, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCamey, Rankin, Best and Upton County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3145 10214 3150 10170 3119 10156 3110 10226
TIME...MOT...LOC 2318Z 354DEG 11KT 3140 10178
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 28, 6:31 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
631 PM CDT Sun Aug 28 2022
TXZ046-050-051-061-062-290015-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-
631 PM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of northwestern
Glasscock, northeastern Ector, eastern Andrews, northern Midland,
southeastern Gaines, western Martin and southwestern Dawson Counties
through 715 PM CDT...
At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Lenorah to 12 miles northeast
of Goldsmith. Movement was south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midland, Odessa, Andrews, Greenwood, Stanton, Midland International
Air and Space Port, West Odessa, Tarzan, Warfield, Midland Airpark,
Courtney, Odessa Schlemeyer Field and Andrews County Airport.
This includes Interstate 20 between mile markers 110 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 10178 3207 10178 3175 10245 3231 10263
3253 10224 3252 10221 3255 10220 3258 10215
3209 10177
TIME...MOT...LOC 2331Z 341DEG 19KT 3231 10209 3210 10246
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:29 AM CDT | River Flood Warning | MAF | Presidio | 5 hr |
| Aug 28, 9:29 AM CDT | River Flood Warning | MAF | Presidio | 31 hr |
| Aug 28, 9:29 AM CDT | River Flood Warning | MAF | Brewster | 62 hr |
| Aug 28, 9:31 AM CDT | River Flood Warning | MAF | Brewster | 52 hr |
| Aug 28, 2:56 PM CDT | Flash Flood Warning | MAF | Brewster | 2 hr |
| Aug 28, 3:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| Aug 28, 3:29 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 2 hr |
| Aug 28, 3:33 PM CDT | Special Weather Statement | MAF | 42 min | |
| Aug 28, 4:25 PM CDT | Areal Flood Advisory | MAF | Brewster | 2 hr |
| Aug 28, 4:52 PM CDT | Special Weather Statement | MAF | 38 min | |
| Aug 28, 5:51 PM CDT | Special Weather Statement | MAF | Martin | 39 min |
| Aug 28, 6:11 PM CDT | Special Weather Statement | MAF | Winkler | 49 min |
| Aug 28, 6:18 PM CDT | Special Weather Statement | MAF | Upton | 42 min |
| Aug 28, 6:31 PM CDT | Special Weather Statement | MAF | Martin | 44 min |
| Aug 28, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Howard, Martin, Midland | 55 min |
| Aug 28, 6:59 PM CDT | Special Weather Statement | MAF | Reagan | 46 min |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.